Alert archive / Washington / Coastal Flood Statements in 2012
Coastal Flood Statement 1, NWS Seattle, WA
NWS Seattle, WA issued this coastal flood statement at Jan 26, 2012, 5:04 AM PST. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Jan 26, 2012, 5:04 AM PST (13:04 UTC)
- Expired
- Jan 26, 2012, 10:00 AM PST
- In force
- 5 hr
- Issued by
- NWS Seattle, WA
The text
As transmitted, in the capitals the NWS used until 2016.
247 WHUS46 KSEW 261304 CFWSEW COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SEATTLE WA 504 AM PST THU JAN 26 2012 ...MINOR TIDAL OVERFLOW AND COASTAL FLOODING IS OCCURRING THIS MORNING IN THE ADMIRALTY INLET AREA... .THE COMBINATION OF HIGH WINDS AND THE HIGH TIDE THIS MORNING WILL CAUSE MINOR TIDAL OVERFLOW AND COASTAL FLOODING ALONG THE WEST COAST OF WHIDBEY ISLAND. WAZ510-261800- /O.NEW.KSEW.CF.S.0001.120126T1304Z-120126T1800Z/ ADMIRALTY INLET AREA- 504 AM PST THU JAN 26 2012 ...MINOR TIDAL OVERFLOW AND COASTAL FLOODING THROUGH 10 AM PST THIS MORNING... * WAVES...STORM FORCE AND NEAR STORM FORCE WINDS ARE PRODUCING WIND WAVES OF 5 TO 9 FEET. * TIME OF HIGH TIDE...AROUND 715 AM PST THIS MORNING. * PREDICTED TIDE...12.6 FEET AT COUPEVILLE. * IMPACTS...LARGE WAVES AND HIGH TIDE WILL PRODUCE MINOR TIDAL OVERFLOW...WITH WAVES CRASHING OVER BREAK WALLS IN SOME AREAS ALONG THE WEST COAST OF WHIDBEY ISLAND. $$ MCDONNAL WWW.WEATHER.GOV/SEATTLE
What forecasters said that day
The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before this coastal flood statement went out at Jan 26, 3:00 AM PST, 2 hours 4 minutes earlier.
Area forecast discussion, Jan 26, 3:00 AM PST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
300 AM PST THU JAN 26 2012
.SYNOPSIS...MOIST WESTERLY FLOW WILL BRING SCATTERED SHOWERS AND
BREEZY CONDITIONS TO WESTERN WASHINGTON TODAY...WITH SNOW TAPERING
OFF IN THE MOUNTAINS. AN UPPER RIDGE WILL KEEP MOST OF WESTERN
WASHINGTON DRY TONIGHT THROUGH SATURDAY...WITH PATCHY FOG AND
FREEZING FOG LIKELY LATE TONIGHT AND FRIDAY MORNING. TYPICALLY WET
JANUARY WEATHER IS EXPECTED TO RETURN SUNDAY AND EARLY NEXT WEEK.
&&
.SHORT TERM...ANOTHER FRONTAL SYSTEM IS MOVING THROUGH THE PACIFIC
NORTHWEST EARLY THIS MORNING. THIS RELATIVELY SMALL SYSTEM DEVELOPED
AS AN OFFSHORE UPPER SHORTWAVE MOVED THROUGH THE STRONG JET THAT HAS
BEEN POINTED AT WESTERN WASHINGTON...AND THE MODELS HANDLED IT WELL
OVERALL. A 1012 MB SURFACE LOW CROSSED THE SOUTH PART OF VANCOUVER
ISLAND LATE WEDNESDAY EVENING...AND IT IS MOVING INTO SOUTHWEST
MAINLAND BRITISH COLUMBIA EARLY THIS MORNING. AT THE SAME TIME THE
SURFACE FRONT MOVED THROUGH WESTERN WASHINGTON. AT 2 AM RADAR SHOWED
THE BACK EDGE OF THE FRONTAL PRECIPITATION BAND MOVING INTO THE
CASCADES.
THE FRONT WILL CROSS THE CASCADES EARLY THIS MORNING...AND THE JET
STREAM WILL WEAKEN AND SHIFT SOUTHWARD. THIS WILL LEAVE WESTERN
WASHINGTON IN MOIST WESTERLY FLOW ALL DAY...WITH SURFACE HIGH
PRESSURE BUILDING OVER THE AREA FROM THE SOUTHWEST. THE RESULT WILL
BE SCATTERED SHOWERS AND BREEZY SOUTHERLY ONSHORE WINDS TODAY. A
WEAK PUGET SOUND CONVERGENCE ZONE WILL PROBABLY FORM. THE SNOW LEVEL
WILL FALL FROM 3000 FT TO 1500 FT AND OROGRAPHIC FORCING WILL
ENHANCE SHOWERS OVER THE CASCADES...BUT ONLY 1 TO 3 INCHES OF
ADDITIONAL SNOW IS LIKELY. I WILL LET THE SNOW ADVISORY EXPIRE AT
6 AM AS SCHEDULED.
THE FLOW ALOFT OVER WESTERN WASHINGTON WILL VEER TO NORTHWESTERLY
TONIGHT...AS AN UPPER RIDGE BUILDS WELL OFFSHORE. SURFACE HIGH
PRESSURE WILL SHIFT INLAND. SPOTTY LINGERING SHOWERS NEAR AND OVER
THE CASCADES WILL END AND WINDS WILL GO SLACK. THE AIR MASS WILL BE
COOL WITH THE SNOW LEVEL ONLY AROUND 1000 FT...TEMPERATURES
OVERNIGHT WILL DROP INTO THE UPPER 20S TO MID 30S...AND PATCHY FOG
AND FREEZING FOG WILL FORM.
THE OFFSHORE UPPER RIDGE WILL MOVE SLOWLY TOWARD 130W FRIDAY. IT
WILL REMAIN A RATHER FLAT RIDGE AT THAT TIME...WITH A WEAK FRONTAL
SYSTEM MOVING OVER ITS NORTH SIDE INTO BRITISH COLUMBIA. THAT SYSTEM
WILL PROBABLY LIMIT SUNSHINE AT THE COAST AND IN THE NORTH TO PARTLY
SUNNY SKIES -- AND IT COULD EVEN PRODUCE SOME VERY LIGHT
PRECIPITATION AT THE NORTH COAST AND OVER THE NORTH CASCADES. FOR
THE PUGET SOUND AREA AND SOUTHWEST INTERIOR...A MOSTLY SUNNY DAY
WITH PATCHY MORNING FOG AND FREEZING FOG STILL LOOKS LIKE A GOOD
FORECAST.
THE UPPER RIDGE WILL BUILD SLIGHTLY AS IT PROGRESSES TO 130W FRIDAY
NIGHT AND THEN ALMOST TO THE COAST SATURDAY. ANOTHER FRONTAL SYSTEM
RIDING OVER THE NORTH SIDE OF THE RIDGE WILL KEEP A CHANCE OF LIGHT
PRECIPITATION ACROSS THE NORTH PART OF WESTERN WASHINGTON AND MOSTLY
CLOUDY SKIES ACROSS THE SOUTH PART OF THE FORECAST AREA. MCDONNAL
.LONG TERM...THE UPPER RIDGE WILL MOVE INLAND ACROSS THE PACIFIC
NORTHWEST SATURDAY NIGHT AND SUNDAY...AND THE FRONTAL SYSTEM JUST
UPSTREAM OF IT WILL FOLLOW. MODELS HAVE BEEN CONSISTENT AND IN GOOD
AGREEMENT THAT THIS FEATURE WILL MAKE FOR A RAINY DAY ON SUNDAY...
AND I UPDATED THE EXTENDED FORECAST ACCORDINGLY.
MODELS DISAGREE ON TIMING AND OTHER DETAILS FOR MONDAY THROUGH
WEDNESDAY. BUT THEY DO AGREE THAT ZONAL FLOW AND A PROGRESSIVE
PATTERN WILL PREVAIL...WITH ANOTHER FRONTAL SYSTEM MOVING THROUGH
EARLY NEXT WEEK. THE BROAD BRUSH RAIN LIKELY FOR EVERY PERIOD MIGHT
SOUND A LITTLE PESSIMISTIC...BECAUSE THERE WILL BE BREAKS BETWEEN
SYSTEMS WITH JUST SCATTERED SHOWERS AND MAYBE EVEN SUN BREAKS.
TIMING THOSE BREAKS IS NOT PRACTICAL AT THIS TIME THOUGH. THE SNOW
LEVEL WILL REMAIN MOSTLY IN THE 2000 TO 3000 FT RANGE...AND SNOW
WILL CONTINUE TO PILE UP IN THE MOUNTAINS. MCDONNAL
&&
.HYDROLOGY...THERE IS A SHORT TERM THREAT OF MINOR FLOODING ON THE
SKOKOMISH RIVER. THE SKOKOMISH NEAR POTLATCH WAS AT 16.2 FT AT 3 AM
-- JUST 0.3 FT BELOW FLOOD STAGE -- AND STILL RISING SLOWLY. IT WILL
PROBABLY CREST JUST BELOW FLOOD STAGE LATER THIS MORNING...HOWEVER
WHETHER IT WILL CREST 2 INCHES BELOW OR 2 INCHES ABOVE FLOOD STAGE
IS A BIT OF A GUESS. RIGHT NOW A FLOOD ADVISORY IS IN EFFECT...BUT A
FLOOD WARNING WILL BE ISSUED IF IT HITS FLOOD STAGE.
ASIDE FROM THE SITUATION ON THE SKOKOMISH RIVER TODAY...NO FLOODING
IS EXPECTED IN THE FORECAST AREA DURING THE NEXT 7 DAYS. MCDONNAL
&&
.AVIATION...STRONG MOIST WEST FLOW ALOFT WILL BECOME MORE WNW TODAY.
SCATTERED SHOWERS THIS MORNING IN THE WAKE OF A COLD FRONT WILL
TAPER THIS AFTERNOON...WITH SOME CLEARING. AIR MASS IS MOIST AND
SLIGHTLY UNSTABLE.
EXPECT CEILINGS MAINLY 3-5K FT IN SHOWERS TODAY WITH CLEAR PATCHES.
SIGNIFICANT IMPROVEMENT IS LIKELY THIS AFTERNOON AS THE AIR MASS
STABILIZES.
KSEA...DISCUSSION ABOVE APPLIES. CEILINGS SHOULD BE MAINLY VFR WITH
OCCASIONAL 2K CEILINGS IN SHOWERS. WINDS SOUTHWEST 15G25 KT TODAY
TAPERING IN THE AFTERNOON. CHB
&&
.MARINE...STRONG ONSHORE FLOW IS BRINGING STRONG GALE WESTERLY WIND
TO THE STRAIT AS WELL AS SOME LAST GASP WESTERLY GALES TO THE COAST.
EXTENDED THE GALE ON THE COAST UNTIL 12Z AND ADDED THE WEST ENTRANCE
TO THE STRAIT GALE. IN FACT THE KUIL-KBLI GRADIENT HAS KEPT RISING
AND MAY HAVE TO ISSUE A STORM WARNING FOR THE STRAIT. SMALL CRAFT
ADVISORY WINDS ALL OTHER WATERS.
A SURFACE HIGH BUILDS INLAND OVER THE AREA LATE TONIGHT GIVING
WEAKER WINDS. SMALL CRAFT ADVISORY STRENGTH WEST WINDS IN THE STRAIT
WILL SLOWLY WIND DOWN THURSDAY AS THE POST-FRONTAL ONSHORE FLOW
WEAKENS.
ANOTHER SYSTEM ARRIVES OVER THE WEEKEND ACCORDING TO THE GFS/ECMWF
SOLUTIONS. CHB
&&
.SEW WATCHES/WARNINGS/ADVISORIES...
WA...WINTER WEATHER ADVISORY FOR THE CENTRAL AND NORTH CASCADES
UNTIL 6 AM THIS MORNING.
FLOOD ADVISORY FOR THE SKOKOMISH RIVER.
PZ...STORM WARNING CENTRAL AND EAST STRAIT.
GALE WARNING WEST STRAIT.
SMALL CRAFT ADVISORY ALL OTHER WATERS.
SMALL CRAFT ADVISORY FOR ROUGH GRAYS HARBOR BAR.
YOU CAN SEE AN ILLUSTRATED VERSION OF THE FORECAST DISCUSSION AT
WWW.WEATHER.GOV/SEATTLE/GAFD/LATEST_WEBAFD.HTML.The office that day
Everything else NWS Seattle, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 25, 4:18 PM PST | Gale Warning | SEW | 22 hr | |
| Jan 25, 4:26 PM PST | River Flood Advisory | SEW | Mason | 37 hr |
| Jan 25, 11:04 PM PST | Small Craft Advisory | SEW | 3 hr | |
| Jan 26, 2:02 AM PST | Gale Warning | SEW | 78 min | |
| Jan 26, 3:20 AM PST | Gale Warning | SEW | 11 hr | |
| Jan 26, 3:20 AM PST | Storm Warning | SEW | 4 hr | |
| Jan 26, 4:03 AM PST | Small Craft Advisory | SEW | 10 hr | |
| Jan 26, 4:56 AM PST | High Wind Warning | SEW | 5 hr | |
| Jan 26, 2:06 PM PST | Small Craft Advisory | SEW | 10 hr | |
| Jan 26, 2:06 PM PST | Small Craft Advisory for Hazardous Seas | SEW | 37 hr |
Nearby
Coastal Flood Statements in Washington, 2012Every coastal flood statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.